Alert archive / North Dakota / High Wind Watches in 2025

High Wind Watch 2, NWS Grand Forks, ND

March 8, 202517 counties in North Dakota; 6 counties in Minnesota

NWS Grand Forks, ND issued this high wind watch at Mar 8, 2025, 1:33 PM CST for 17 counties in North Dakota; 6 counties in Minnesota. It took effect at Mar 10, 2025, 12:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 8, 2025, 1:33 PM CST (19:33 UTC)
In effect from
Mar 10, 2025, 12:00 PM CDT
Expired
Mar 9, 2025, 2:48 PM CDT
In force
Issued by
NWS Grand Forks, ND
All 23 counties

Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 24 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2025-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2025-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1771 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WWUS73 KFGF 081933
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
133 PM CST Sat Mar 8 2025

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-090345-
/O.NEW.KFGF.HW.A.0002.250310T1700Z-250311T0300Z/
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand
Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
Including the cities of Lancaster, Lakota, Kelso, Ada, Stephen,
Leeds, Crookston, Langdon, Nash, Milnor, Mcville, Backoo, Devils
Lake, Radium, Vang, New Rockford, Minnewaukan, Warren, Forman,
Cavalier, Lankin, Roseville, Hillsboro, Argyle, Fargo, Moorhead,
Leroy, Portland, Wahpeton, Twin Valley, Tolna, Valley City,
Maida, Drayton, Karlstad, McLeod, Rutland, Hope, Cando, East
Grand Forks, Dresden, Mount Carmel, Finley, Faith, Florian,
Gwinner, Mayville, Adams, Oakwood, Grafton, Fairdale, Englund,
Walhalla, Fort Totten, Halstad, Enderlin, Breckenridge,
Cooperstown, Lawndale, Hatton, Maddock, Syre, Considine, Akra,
Aneta, Lisbon, Bowesmont, Hallock, Flaming, Hadler, Grand Forks,
and Park River
133 PM CST Sat Mar 8 2025

...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY 
EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...From Monday afternoon through Monday evening.

* IMPACTS...Damaging winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Spender
3 follow-up statements
048 
WWUS73 KFGF 090521
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1121 PM CST Sat Mar 8 2025

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-091330-
/O.CON.KFGF.HW.A.0002.250310T1700Z-250311T0300Z/
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand
Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
Including the cities of Cando, Fairdale, Milnor, Park River,
Karlstad, East Grand Forks, Cavalier, Rutland, Moorhead, Leroy,
Grafton, Florian, Valley City, Breckenridge, Fort Totten,
Cooperstown, Englund, Lawndale, Walhalla, Portland, Kelso,
Gwinner, Roseville, Considine, Dresden, Faith, Ada, Crookston,
Argyle, Nash, Hatton, Lancaster, Grand Forks, New Rockford,
Maida, Lisbon, Flaming, Maddock, Mayville, Warren, Hadler, Vang,
Oakwood, Fargo, Hope, Minnewaukan, Backoo, Hallock, Forman,
Halstad, Lankin, Twin Valley, Akra, Stephen, Enderlin, Adams,
Tolna, Bowesmont, Hillsboro, Syre, Mcville, Aneta, Lakota,
McLeod, Langdon, Radium, Leeds, Mount Carmel, Finley, Devils
Lake, Wahpeton, and Drayton
1121 PM CST Sat Mar 8 2025

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH 
MONDAY EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...From Monday afternoon through Monday evening.

* IMPACTS...Damaging winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Perroux
471 
WWUS73 KFGF 090806
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
306 AM CDT Sun Mar 9 2025

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-091615-
/O.CON.KFGF.HW.A.0002.250310T1700Z-250311T0300Z/
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand
Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
Including the cities of Cando, Fairdale, Milnor, Park River,
Karlstad, East Grand Forks, Cavalier, Rutland, Moorhead, Leroy,
Grafton, Florian, Valley City, Breckenridge, Fort Totten,
Cooperstown, Englund, Lawndale, Walhalla, Portland, Kelso,
Gwinner, Roseville, Considine, Dresden, Faith, Ada, Crookston,
Argyle, Nash, Hatton, Lancaster, Grand Forks, New Rockford,
Maida, Lisbon, Flaming, Maddock, Mayville, Warren, Hadler, Vang,
Oakwood, Fargo, Hope, Minnewaukan, Backoo, Hallock, Forman,
Halstad, Lankin, Twin Valley, Akra, Stephen, Enderlin, Adams,
Tolna, Bowesmont, Hillsboro, Syre, Mcville, Aneta, Lakota,
McLeod, Langdon, Radium, Leeds, Mount Carmel, Finley, Devils
Lake, Wahpeton, and Drayton
306 AM CDT Sun Mar 9 2025

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH 
MONDAY EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...From Monday afternoon through Monday evening.

* IMPACTS...Damaging winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Perroux
553 
WWUS73 KFGF 091948
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
248 PM CDT Sun Mar 9 2025

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-100400-
/O.UPG.KFGF.HW.A.0002.250310T1700Z-250311T0300Z/
/O.NEW.KFGF.HW.W.0003.250310T1700Z-250311T0300Z/
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand
Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
Including the cities of Leroy, Breckenridge, Nash, Devils Lake,
Cooperstown, Mayville, Rutland, Considine, Akra, Milnor, Hallock,
Kelso, Karlstad, Englund, Bowesmont, Langdon, Grand Forks, Syre,
Forman, Portland, Stephen, Moorhead, Lakota, Drayton, Backoo,
Warren, Hatton, Adams, Maida, Maddock, McLeod, Lankin, Enderlin,
Flaming, Twin Valley, Tolna, Florian, Finley, Aneta, Gwinner,
Cando, Fairdale, Hillsboro, Mcville, East Grand Forks, Wahpeton,
Lisbon, Walhalla, Fort Totten, Crookston, New Rockford, Ada,
Valley City, Grafton, Roseville, Fargo, Cavalier, Park River,
Faith, Mount Carmel, Lawndale, Vang, Minnewaukan, Oakwood,
Dresden, Radium, Hope, Halstad, Hadler, Argyle, Lancaster, and
Leeds
248 PM CDT Sun Mar 9 2025

...HIGH WIND WARNING IN EFFECT FROM NOON TO 10 PM CDT MONDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...From noon to 10 PM CDT Monday.

* IMPACTS...Damaging winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Travel will be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds, with the best chance for 
  gusts greater than 58 mph will be as a cold front moves north to 
  south through the region late Monday afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor items that could be blown around. Use caution when 
traveling.

&&

$$

DJR

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this high wind watch went out at Mar 8, 11:25 AM CST, 2 hours 8 minutes earlier. Its key messages:

  • Windy conditions are expected Monday, with gusts to 45 mph along and west of the Red River Valley. There is a 30% chance for gusts greater than 58 mph, mainly west of the Red River Valley.
  • The combination of windy conditions and low RH values could result in critical fire weather conditions Monday afternoon in southeastern North Dakota.
  • A strong storm system will move across the U.S. late next week. A wide range of scenarios exist regarding impacts across the Northern Plains, with a moderate risk for winter storm impacts across our region.
Area forecast discussion, Mar 8, 11:25 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1125 AM CST Sat Mar 8 2025

.KEY MESSAGES...

- Windy conditions are expected Monday, with gusts to 45 mph
  along and west of the Red River Valley. There is a 30%
  chance for gusts greater than 58 mph, mainly west of the Red
  River Valley.

- The combination of windy conditions and low RH values could
  result in critical fire weather conditions Monday afternoon in
  southeastern North Dakota.

- A strong storm system will move across the U.S. late next
  week. A wide range of scenarios exist regarding impacts
  across the Northern Plains, with a moderate risk for winter
  storm impacts across our region.

&&

.UPDATE...
Issued at 1002 AM CST Sat Mar 8 2025

Skies are generally sunny across the area this morning, with a
few clouds around the SD border and around Lake of the Woods.
Temperatures are expected to warm into the 40s and 50s this
afternoon, with cool spots around the International Border and
where remaining snow pack is higher. Another warm day is
expected Sunday, with temperatures reaching the lower 60s in the
southern Red River Valley into west central Minnesota.

UPDATE
Issued at 633 AM CST Sat Mar 8 2025

Flurries/light snow have moved out of the Lake of the Woods
area, and skies are starting to clear out other than some cirrus
upstream. West winds have helped keep temps up in the 20s to low
30s even in areas with clear skies.

&&

.DISCUSSION...
Issued at 358 AM CST Sat Mar 8 2025

Shortwave digging down the northwesterly flow from Canada into
northern MN is bringing a bit of light snow to the Lake of the
Woods region again. Not a huge amount is reaching the ground,
but finally getting some visibility down to 2 miles at Warroad
and a mile or less at Flag Island. The light snow and flurries
will be low impact and will be offset by upper heights rising
and warm air advection tonight before another weak shortwave
moves by Sunday. The strongest shortwave for the west to
northwesterly flow will be on Monday, with a fairly vigorous
system moving along the Canadian border. After that, conditions
will be briefly quiet on Tuesday with surface high pressure
before the flow begins to shift to a more southwesterly
direction for the end of the work week ahead of the coming upper
low.

...Winds and Fire Weather Monday...

While there will be some wind and lower RH values on Sunday as a
surface trough moves through, the highest impacts are expected
to be Monday afternoon. Temperatures will continue to be very
warm, approaching record values for some locations as readings
soar into the 50s. West winds will be windy ahead of the cold
front on Monday afternoon, and although there is not a lot of
cold air advection to work with, there will be a lot of boundary
layer mixing up to 925mb where there is 30-40 kts bring down.
NBM probabilities are around 30 percent for gusts above warning
criteria (58 mph), but not confident enough to go with wind
headlines at this point. There is some question of cloud cover
in the warm sector with convective temps around 60 to 70 degrees
which is achievable based on current highs. Even if cumulus
does not form, there could be some mid and high cloud ahead of
the cold front. Thus, went middle of the road and kept afternoon
RH values in the 25 to 35 percent range. While ERC values are
fairly low in percentile, we are not greened up yet, making 1
hour fuels conducive in the right environment. The winds will
definitely be there, and the RH values will be close. Therefore,
went with a Fire Weather Watch for Barnes, Ransom and Sargent
counties to start with, and may have to expand depending on how
things develop.

...Storm potential Thursday through Saturday...

High confidence continues to exist for a strong extratropical
cyclone developing off the Rockies mid to late next week, with
uninterrupted moisture advection expected to develop across the
Northern Plains. All clusters bring at least some precipitation to
our area, likely as a combination of rain and snow. Cluster analysis
displays a wide range of potential outcomes in terms of locations
for the heaviest snow line, ranging from as far west as western
North Dakota to all the way down in southern Minnesota. The bulk of
guidance does at least cluster into a much more northwesterly
solution (away from southern Minnesota) with the greatest snow line,
but that is still miles upon miles of potential outcomes. Hampering
confidence is the question of when the rain/snow transition occurs
and how much compaction plays on impacts given the timing of this
system. Still, EFI values aren't quite setting off alarm bells yet
in terms of how extreme this event is, but it is a spring Colorado
Low, so even an "average" system like this would present fairly
solid moderate to major impacts somewhere in the Northern Plains.
Due to all of these uncertainties, the probability for a Winter
Storm across our area has not changed substantially (30%).

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1125 AM CST Sat Mar 8 2025

VFR conditions prevail throughout the TAF period. Winds are out
of the NW this morning, but will gradually transition to the
southwest by the evening hours. Skies remain clear through the
evening, with a FEW to SCT cloud deck moving in from Canada
later this evening. Winds become breezy out of the WSW tomorrow
morning around 14-16z, with gusts up to 25kts possible for GFK,
TVF, FAR, and DVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Fire Weather Watch from Monday afternoon through Monday
     evening for NDZ038-049-052.
MN...None.

&&

UPDATE...JR/Spender
DISCUSSION...JR
AVIATION...Spender
Hazardous weather outlook, Mar 8, 6:10 AM CST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
610 AM CST Sat Mar 8 2025

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-039-053-054-
091215-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Cass-Richland-Western Walsh-
610 AM CST Sat Mar 8 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Windy conditions are expected Monday, with gusts to 45 mph along
and west of the Red River Valley. The combination of windy
conditions and low RH values could result in near critical fire
weather conditions.

A strong storm system will move across the U.S. late next week. A
wide range of scenarios exist regarding impacts across the
Northern Plains, with a moderate risk for winter storm impacts
across our region.

Monday...Non Thunderstorm Wind Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-091215-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
610 AM CST Sat Mar 8 2025

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A strong storm system will move across the U.S. late next week. A
wide range of scenarios exist regarding impacts across the
Northern Plains, with a moderate risk for winter storm impacts
across our region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

NDZ038-049-052-091215-
Barnes-Ransom-Sargent-
610 AM CST Sat Mar 8 2025

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Windy conditions are expected Monday, with gusts to 45 mph along
and west of the Red River Valley. There is a 30% chance for gusts
greater than 58 mph, mainly west of the Red River Valley.
The combination of windy conditions and low RH values could
result in critical fire weather conditions Monday afternoon in
southeastern North Dakota. A Fire Weather Watch is in effect.

A strong storm system will move across the U.S. late next
week. A wide range of scenarios exist regarding impacts
across the Northern Plains, with a moderate risk for winter
storm impacts across our region.

Monday...Non Thunderstorm Wind Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 3:59 AM CSTFire Weather WatchFGFBarnes, Cass, Griggs, Ransom, Richland, Sargent and 2 more22 hr

Nearby

High Wind Watches in North Dakota, 2025High Wind Watches in Minnesota, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.